Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 19, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 21, 1996, 11:00 PM CDT for Bryan County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 11:00 PM CDT (04:00 UTC)
- Expired
- Apr 21, 1996, 11:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bryan County, OK
The radar
The Dallas/Ft Worth radar (KFWS), 167 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 11:05 PM CDT | Hail 1.75 | Durant, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1644 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 220402
TOROKC
OKC013-220445-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1100 PM CDT SUN APR 21 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1145 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
WESTERN BRYAN
INCLUDING THE FOLLOWING LOCATIONS
BROWN...CALERA...COBB...COLBERT...DURANT...KIERSEY...MEAD
...PLATTER AND SILO
AT 1100 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST WEST OF
DURANT MOVING EAST AT 30 MPH. PERSONS IN DURANT TAKE COVER.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS. ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.^ REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.
LAT...LON 3385 9635 3385 9661 3407 9658 3407 9635What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 9:18 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 21, 9:18 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 918 PM CDT SUN APR 21 1996 MST OF THE SVR TSTMS NOW SEEM TO BE ALG THE RED RIVER IN SCNTRL OK BUT SCT ACTIVITY OF LESSER INTENSITY STILL CONTS TO EXTEND WWD INTO WCNTRL OK. DO NOT PLAN TO MAKE MAJOR CHGS TO ZONES ATTM. FCSTID = 12 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 21, 5:49 PM CDT, 5 hours 11 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 550 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 345 PM SNYDER OK 1.00 INCH HAIL 04/21/96 KIOWA 415 PM ROOSEVELT OK 1.50 INCH HAIL 04/21/96 KIOWA 430 PM LAKE KICKAPOO TX 1.75 INCH HAIL 04/21/96 WICHITA 430 PM ELECTRA TX 0.75 INCH HAIL 04/21/96 WICHITA 430 PM MEERS OK 0.75 INCH HAIL 04/21/96 COMANCHE 435 PM 3 E WALTERS OK 0.75 INCH HAIL 04/21/96 COTTON 456 PM GRANDFIELD OK 0.88 HAIL 04/21/96 TILLMAN 458 PM 3 SE HOLLIDAY TX 1.75 INCH HAIL 04/21/96 ARCHER 500 PM SEYMOUR TX 2.75 INCH HAIL 04/21/96 BAYLOR 504 PM ADDINGTON OK 1.75 INCH HAIL 04/21/96 JEFFERSON 505 PM 7 E ADDINGTON OK 1.75 INCH HAIL 04/21/96 JEFFERSON COVERING GROUND 510 PM MABELLE TX 2.75 INCH HAIL 04/21/96 BAYLOR 523 PM 12 E COMANCHE OK 2.50 INCH HAIL 04/21/96 STEPHENS 525 PM 2 E WALTERS OK 0.75 INCH HAIL 04/21/96 COTTON 525 PM 9 S ELECTRA TX 1.75 INCH HAIL 04/21/96 WICHITA 530 PM 5 N HEALDTON OK 1.00 INCH HAIL 04/21/96 CARTER DMD(
Local storm report, Apr 21, 6:59 PM CDT, 4 hours 1 minute before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 7 00 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 530 PM PERTOLIA TX 1.75 INCH HAIL 04/21/96 CLAY 547 PM ELECTRA TX 0.88 INCH HAIL 04/21/96 WICHITA 554 PM LAWTON OK 1.75 INCH HAIL 04/21/96 P COMANCHE 557 PM 1 E WAURIKA OK 2.75 INCH HAIL 04/21/96 JEFFERSON 612 PM 10 S ELECTRA TX 2.50 INCH HAIL 04/21/96 PURPURA
Local storm report, Apr 21, 7:59 PM CDT, 3 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
8 00 PM CDT SUN APR 21 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
620 PM FREDERICK OK LIGHTNING
04/21/96 TILLMAN *** 1 INJ***
STORM SPOTTER/CHASER
STRUCK BY LIGHTNING WHILE
VIDEOTAPING A STORM WHILE
STANDING NEXT TO HIS
TRUCK.
PURPURAThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:07 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, Oklahoma | 53 min |
| Apr 21, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 63 min |
| Apr 21, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 63 min |
| Apr 21, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| Apr 21, 7:21 PM CDT | Tornado Warning | OUN | Hughes, Pontotoc | 39 min |
| Apr 21, 7:21 PM CDT | Tornado Warning | OUN | Murray | 39 min |
| Apr 21, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 62 min |
| Apr 21, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 41 min |
| Apr 21, 7:55 PM CDT | Tornado Warning | OUN | Hughes, Pontotoc | 50 min |
| Apr 21, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 41 min |
| Apr 21, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
| Apr 21, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 44 min |
| Apr 21, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 40 min |
| Apr 21, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 47 min |
| Apr 21, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 60 min |
| Apr 21, 8:37 PM CDT | Tornado Warning | OUN | Hughes | 38 min |
| Apr 21, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 37 min |
| Apr 21, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Love | 68 min |
| Apr 21, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 33 min |
| Apr 21, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc | 50 min |
| Apr 21, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 50 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Love | 62 min |
| Apr 21, 9:52 PM CDT | Tornado Warning | OUN | Bryan | 68 min |
| Apr 21, 10:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 40 min |
| Apr 21, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 58 min |
| Apr 21, 10:34 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| Apr 21, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Apr 21, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 68 min |
| Apr 21, 11:18 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 27 min |
| Apr 21, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 29 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Pushmataha | 63 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 63 min |
| Apr 21, 11:48 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc | 27 min |
| Apr 21, 11:48 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 27 min |
| Apr 21, 11:59 PM CDT | Tornado Warning | OUN | Pushmataha | 61 min |
| Apr 22, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 45 min |
| Apr 22, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 51 min |
| Apr 22, 12:49 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 41 min |
| Apr 22, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 40 min |
| Apr 22, 1:17 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 43 min |
| Apr 22, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 42 min |
| Apr 22, 1:40 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Choctaw | 50 min |
| Apr 22, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 46 min |
| Apr 22, 2:35 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 40 min |
| Apr 22, 4:04 AM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 41 min |
| Apr 22, 4:07 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 68 min |
| Apr 22, 4:43 AM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 32 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.